Alert archive / Kansas / Frost Advisories in 2015

Frost Advisory 6, NWS Dodge City, KS

October 28, 201511 counties in Kansas

NWS Dodge City, KS issued this frost advisory at Oct 28, 2015, 1:19 PM CDT for 11 counties in Kansas. It took effect at Oct 29, 2015, 4:00 AM CDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2015, 1:19 PM CDT (18:19 UTC)
In effect from
Oct 29, 2015, 4:00 AM CDT
Expired
Oct 29, 2015, 9:00 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS

Counties Edwards County, KS, Finney County, KS, Ford County, KS, Gray County, KS, Hamilton County, KS, Hodgeman County, KS, Kearny County, KS, Ness County, KS, Pawnee County, KS, Rush County, KS, Stafford County, KS

The radar

The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.3 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WWUS73 KDDC 281819
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
119 PM CDT WED OCT 28 2015

...COLD AIRMASS WILL SETTLE IN LATE TONIGHT LEADING TO WIDESPREAD
FROST AND FREEZING TEMPERATURES...

KSZ030-031-043-044-291000-
/O.CON.KDDC.FZ.W.0002.151029T0900Z-151029T1400Z/
TREGO-ELLIS-SCOTT-LANE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON
119 PM CDT WED OCT 28 2015

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT
THURSDAY...

* TEMPERATURE...29 TO 32 DEGREES

* IMPACTS...WIDESPREAD DAMAGE TO SENSITIVE VEGETATION IS LIKELY 
  AND THE GROWING SEASON MAY END ACROSS SOME LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ045-046-061>066-077>079-291000-
/O.UPG.KDDC.FZ.A.0001.151029T0900Z-151029T1400Z/
/O.NEW.KDDC.FR.Y.0006.151029T0900Z-151029T1400Z/
NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-GRAY-
FORD-EDWARDS-
INCLUDING THE CITIES OF...NESS CITY...LA CROSSE...RUSH CENTER...
SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...
HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS
119 PM CDT WED OCT 28 2015 /1219 PM MDT WED OCT 28 2015/

...FROST ADVISORY IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM CDT
/8 AM MDT/ THURSDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO 9 AM
CDT /8 AM MDT/ THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT.

* TEMPERATURE...33 TO 36 DEGREES

* IMPACTS...WIDESPREAD DAMAGE TO SENSITIVE VEGETATION IS 
  POSSIBLE IF PRECAUTIONS ARE NOT TAKEN IN ADVANCE. PROLONGED 
  TEMPERATURES BELOW FREEZING ARE NOT CURRENTLY EXPECTED...SO 
  THE GROWING WILL LIKELY NOT YET END AFTER THURSDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

06
2 follow-up statements
747 
WWUS73 KDDC 290541
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
1241 AM CDT THU OCT 29 2015

...COLD AIRMASS WILL SETTLE INTO THE AREA EARLY THIS MORNING LEADING
TO WIDESPREAD FROST AND FREEZING TEMPERATURES...

KSZ030-031-043-044-291400-
/O.CON.KDDC.FZ.W.0002.151029T0900Z-151029T1400Z/
TREGO-ELLIS-SCOTT-LANE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON
1241 AM CDT THU OCT 29 2015

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 9 AM CDT THIS
MORNING...

* TEMPERATURE...29 TO 32 DEGREES

* IMPACTS...WIDESPREAD DAMAGE TO SENSITIVE VEGETATION IS LIKELY 
  AND THE GROWING SEASON MAY END ACROSS SOME LOCATIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

KSZ045-046-061>066-077>079-291400-
/O.CON.KDDC.FR.Y.0006.151029T0900Z-151029T1400Z/
NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-GRAY-
FORD-EDWARDS-
INCLUDING THE CITIES OF...NESS CITY...LA CROSSE...RUSH CENTER...
SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...
HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS
1241 AM CDT THU OCT 29 2015 /1141 PM MDT WED OCT 28 2015/

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM CDT /3 AM MDT/ TO
9 AM CDT /8 AM MDT/ THIS MORNING...

* TEMPERATURE...33 TO 36 DEGREES

* IMPACTS...WIDESPREAD DAMAGE TO SENSITIVE VEGETATION IS 
  POSSIBLE IF PRECAUTIONS ARE NOT TAKEN IN ADVANCE. PROLONGED 
  TEMPERATURES BELOW FREEZING ARE NOT CURRENTLY EXPECTED...SO 
  THE GROWING WILL LIKELY NOT YET END AFTER THURSDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
592 
WWUS73 KDDC 291340
NPWDDC

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
840 AM CDT THU OCT 29 2015

KSZ030-031-043-044-291445-
/O.EXP.KDDC.FZ.W.0002.000000T0000Z-151029T1400Z/
TREGO-ELLIS-SCOTT-LANE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON
840 AM CDT THU OCT 29 2015

...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING...

TEMPERATURES WILL WARM ABOVE FREEZING AFTER 9 AM SO THE FREEZE
WARNING WILL BE ALLOWED TO EXPIRE ON TIME.

$$

KSZ045-046-061>066-077>079-291445-
/O.EXP.KDDC.FR.Y.0006.000000T0000Z-151029T1400Z/
NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-PAWNEE-STAFFORD-GRAY-
FORD-EDWARDS-
INCLUDING THE CITIES OF...NESS CITY...LA CROSSE...RUSH CENTER...
SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...KALVESTA...JETMORE...
HANSTON...LARNED...BURDETT...ST. JOHN...STAFFORD...HUDSON...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS
840 AM CDT THU OCT 29 2015 /740 AM MDT THU OCT 29 2015/

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT /8 AM MDT/ THIS
MORNING...

TEMPERATURES WILL GRADUALLY WARM AFTER 9 AM THIS MORNING, SO THE
FROST ADVISORY WILL BE ALLOWED TO EXPIRE ON TIME.

$$

06

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this frost advisory went out at Oct 28, 11:31 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Oct 28, 11:31 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Dodge City KS
1131 AM CDT WED OCT 28 2015

...Updated for Aviation...

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 122 AM CDT WED OCT 28 2015

The main short term concern is freeze potential tonight. A deep mid
level cyclone will be maturing today across the Midwest with a
fairly pronounced cold airmass spreading south and east across the
Northern Plains. This airmass will remain north of Kansas today, and
afternoon temperatures across western Kansas will warm into the 60s
again on some downslope winds. Tonight, however, there is greater
confidence now that some of that cold air will filter into west
central Kansas. This airmass will be cold enough for freezing
temperatures across portions of west-central KS. The challenge will
be just how far south 32-degree temperatures will reach. The latest
thinking as of 0620Z is that we will go with 30-32 degree lows
along/north of Highway 96, which will require the issuance of a
Freeze Warning. Our neighboring offices to the north already have a
freeze headline out adjacent our northern counties, and we will add
on to the south portion of this headline. Elsewhere, temperatures
will likely bottom out in the 33 to 36F range.

.LONG TERM...(Thursday THROUGH Tuesday)
ISSUED AT 255 AM CDT WED OCT 28 2015

The precipitation event for Friday is still on track. Timing of the
onset of rain showers in the southwest counties will be around 12Z
Friday with rain showers spreading northeast fairly quickly as the
warm conveyer belt lifts northeast. POPs have been increased a bit
more to Categorical 75-80 percent for the southeast half of the
forecast area (southeast of a Liberal to Dodge to Larned line). As
far as precip amounts go, latest guidance shows around half inch
storm total across far west central/southwest KS to near three-
quarters of an inch in Barber County. A warmer and dry weekend is
forecast with a lee trough redeveloping late in the weekend as
another strong Pacific jet enters the western CONUS. Trends are
increasing that early next week will be fairly warm with strong
southwest flow in the mid-upper troposphere taking place across the
Rockies and adjacent High Plains.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Thursday AFTERNOON)
ISSUED AT 1123 AM CDT WED OCT 28 2015

VFR conditions are expected into Thursday morning. A cold front
will shift light southwest to west winds to the north and
northeast at 8-12kt after 05-07Z. Models showing increasing high
cloudiness late tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  34  56  41 /   0   0   0  20
GCK  64  33  56  40 /   0   0   0  30
EHA  63  37  55  42 /   0   0   0  40
LBL  63  36  56  42 /   0   0   0  40
HYS  64  30  54  39 /   0   0   0  10
P28  65  36  59  42 /   0   0   0  10

&&

.DDC Watches/Warnings/Advisories...
Freeze Watch from late tonight through Thursday morning for
KSZ045-046-061>066-077>079.

Freeze Warning from 4 AM to 9 AM CDT Thursday for KSZ030-031-043-
044.

&&

SHORT TERM...Umscheid
LONG TERM...Umscheid
AVIATION...Kruse
Hazardous weather outlook, Oct 28, 5:01 AM CDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
501 AM CDT WED OCT 28 2015

KSZ030-031-043>046-061>066-074>081-084>090-291015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
501 AM CDT WED OCT 28 2015 /401 AM MDT WED OCT 28 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY MORNING THROUGH TUESDAY.

DISCUSSION...WIDESPREAD FREEZING TEMPERATURES ARE FORECAST NORTH
OF THE ARKANSAS RIVER AND ESPECIALLY NORTH OF HIGHWAY 96 EARLY
THURSDAY MORNING.

HAZARDS WEATHER RISK...

  THURSDAY...
  EXTREME FREEZE RISK.

  FRIDAY...
  NO HAZARDS.

  SATURDAY...
  NO HAZARDS.

  SUNDAY...
  NO HAZARDS.

  MONDAY...
  NO HAZARDS.

  TUESDAY...
  NO HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 8:29 PM CDTSpecial Weather StatementDDCStanton46 min
Oct 27, 9:06 PM CDTSpecial Weather StatementDDCGrant, Haskell, Kearny, Stevens39 min
Oct 27, 9:15 PM CDTSpecial Weather StatementDDCFinney45 min
Oct 27, 9:44 PM CDTSpecial Weather StatementDDCFinney, Grant, Gray, Haskell, Meade, Seward and 1 more46 min
Oct 28, 3:56 AM CDTFreeze WatchDDCEdwards, Finney, Ford, Gray, Hamilton, Hodgeman and 5 more9 hr
Oct 28, 3:56 AM CDTFreeze WarningDDCEllis, Lane, Scott, Trego29 hr

Nearby

Frost Advisories in Kansas, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.